Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 1, NWS Grand Rapids, MI

January 2, 2018

NWS Grand Rapids, MI issued this gale warning at Jan 2, 2018, 3:31 AM EST. It took effect at Jan 2, 2018, 1:00 PM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2018, 3:31 AM EST (08:31 UTC)
In effect from
Jan 2, 2018, 1:00 PM EST
Expired
Jan 3, 2018, 2:53 AM EST
In force
14 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

826 
WHUS73 KGRR 020831
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
331 AM EST Tue Jan 2 2018

LMZ847>849-021645-
/O.UPG.KGRR.SC.Y.0103.000000T0000Z-180104T0000Z/
/O.NEW.KGRR.GL.W.0001.180102T1800Z-180103T1200Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
331 AM EST Tue Jan 2 2018

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST
WEDNESDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect from 1 PM this afternoon to 7 AM EST
Wednesday. the Small Craft Advisory is no longer in effect. 

* WINDS...Southwest to 30 knots becoming Southwest gales to 35
  knot by late afternoon and continuing tonight. Then northwest to
  30 knots toward morning.
  

* WAVES...4 to 7 feet building to 7 to 10 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ844>846-021645-
/O.EXT.KGRR.SC.Y.0103.000000T0000Z-180103T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
331 AM EST Tue Jan 2 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST WEDNESDAY...

* WINDS...Southwest at 30 knots becoming west 15 to 25 knots by
  Wednesday morning.

* WAVES...5 to 8 feet building to 7 to 10 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

wdm
4 follow-up statements
962 
WHUS73 KGRR 021605
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1105 AM EST Tue Jan 2 2018

LMZ847>849-030015-
/O.CON.KGRR.GL.W.0001.180102T1800Z-180103T1200Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
1105 AM EST Tue Jan 2 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY...

* WINDS...Southwest to 30 knots becoming Southwest gales to 35 
  knot by late afternoon and continuing tonight. Then northwest 
  to 30 knots toward morning. 

* WAVES...4 to 7 feet building to 7 to 10 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ844>846-030015-
/O.CON.KGRR.SC.Y.0103.000000T0000Z-180103T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
1105 AM EST Tue Jan 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* WINDS...Southwest at 30 knots becoming west 15 to 25 knots by 
  Wednesday morning. 

* WAVES...5 to 8 feet building to 7 to 10 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
398 
WHUS73 KGRR 022010
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
310 PM EST Tue Jan 2 2018

LMZ847>849-030415-
/O.CON.KGRR.GL.W.0001.000000T0000Z-180103T1200Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
310 PM EST Tue Jan 2 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY...

* WINDS...Southwest to 30 knots becoming Southwest gales to 35
  knots tonight. Then northwest to 30 knots toward morning.
 
* WAVES...building to 7 to 10 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ844>846-030415-
/O.CON.KGRR.SC.Y.0103.000000T0000Z-180103T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
310 PM EST Tue Jan 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* WINDS...Southwest at 30 knots becoming west 15 to 25 knots by 
  Wednesday morning. 

* WAVES...building to 6 to 9 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
742 
WHUS73 KGRR 030401
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1101 PM EST Tue Jan 2 2018

LMZ847>849-031200-
/O.CON.KGRR.GL.W.0001.000000T0000Z-180103T1200Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
1101 PM EST Tue Jan 2 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY...

* WINDS...Southwest gales to 40 knots subsiding to 15 to 30 knots
  by daybreak.
* WAVES...7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ844>846-031200-
/O.CON.KGRR.SC.Y.0103.000000T0000Z-180103T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
1101 PM EST Tue Jan 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* WINDS...Southwest 15 to 30 knots.

* WAVES...6 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
853 
WHUS73 KGRR 030753
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
253 AM EST Wed Jan 3 2018

LMZ847>849-031600-
/O.CAN.KGRR.GL.W.0001.000000T0000Z-180103T1200Z/
/O.EXB.KGRR.SC.Y.0103.000000T0000Z-180105T1200Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
253 AM EST Wed Jan 3 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until 7 AM EST Friday. the
Gale Warning has been cancelled. 

* WINDS...Northwest 20 to 30 knots becoming north by evening and
  continuing through Thursday night. 

* WAVES...6 to 10 feet through Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

LMZ844>846-031600-
/O.EXT.KGRR.SC.Y.0103.000000T0000Z-180105T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
253 AM EST Wed Jan 3 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST FRIDAY...

* WINDS...Northwest 20 to 30 knots becoming north by evening and
  continuing through Thursday night. 

* WAVES...6 to 10 feet through Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

wdm

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 2, 3:09 AM EST, 22 minutes earlier.

Area forecast discussion, Jan 2, 3:09 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
309 AM EST Tue Jan 2 2018

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 310 AM EST Tue Jan 2 2018

The snow shower activity should come to an end by mid morning
today as drier and slightly warmer air move into the area. There
may even be a little sunshine this afternoon. Southwest winds
bringing the below zero tempeatures from northern Indiana into
extreme southern Michigan will keep wind chills there in the ten
to twenty below range till late morning.

Tonight a clipper system heads southeast across Lake Superior then
heads east and finally merges with a powerful nor-easter heading
up the East Coast Thursday. This will bring a period of snow
showers to the entire areas Wednesday morning with the cold front.
Once the cold front has cleared the area north winds will set up
persistent snow showers along the Lake Michigan shore area into
Saturday morning. Those area close to the Lake Shore could see
well over a foot of snow between Wednesday morning and Saturday
morning.

Inland of that it will just be very cold Wednesday night into
Saturday. There is the potential for a snow storm for the entire
area Monday which will be followed by more lake effect snow after
that.

&&

.SHORT TERM...(Today through Thursday)
Issued at 310 AM EST Tue Jan 2 2018

I have issued a Winter Weather Advisory for all of our Lake Shore
Counties from late tonight into Thursday evening. It may have to
be extend into Saturday morning. I also continue the wind chill
advisory as is into late this morning as wind chills near and
south of Interstate 94 are currently between 10 and 20 below zero
and will likely remain so into late this morning.

We will see the snow showers from the current lake effect event
come to an end by mid morning and as I write this the bringing of
the snow area on radar is starting to move onshore, which is
typically what happens as the event comes to an end. Inversion
heights fall to 3000 ft leaving the moisture depth only 1000 ft,
which is hardly enough to cause anything more than flurries.

The snow event moving into this area late tonight into Thursday
(and beyond) will be in two parts. First is the cold front event,
that impacts the entire CWA late tonight into Wednesday morning
with some light snow. Then the lake effect phase begins and
continues through Thursday (and beyond).

Helping the cause for this latest snow event we have a 120 to 130
knot polar jet core diving south from central Canada into the
Northern Plains by this evening and into the Ohio valley by
Wednesday morning. This helps drive a clipper system south
southeast across Lake Superior this evening and from there it
crosses Lake Huron and finally head east across southern Ontario
only to merge with the Nor-Easter heading up the east coast
Wednesday night into Thursday.

Thanks to a deep eastern upper level trough we get some of the
coldest surface air of the season so far. The cold front brings a
1 to 3 inch snow event across the CWA late tonight into Wednesday
morning. By Wednesday evening winds become more north northwest
and with lake temperatures still near 5 centigrade and 850
temperatures near minus 22 Centigrade, the air will be more than
cold and unstable enough for a prolonged lake effect event. Also
thanks to the east coast system, even the western Great Lakes
will have cyclonic wind flow through Thursday, which means a
deeper inversion levels. The equilibrium height for the lake
educe convection will reach near 10,000 ft. There is more than decent
lift centered in the DGZ from Wednesday morning into Saturday
morning near the Lake Michigan shore in the northwest wind
favored snow areas. It may be that we will have to upgrade Van
Buren, Allegan and possibly Mason and Oceana Counties to winter
storm warnings but for now an advisory seems good. The snow
Thursday will mostly be over the extreme western sections of the
headlined counties. Big and Little Sable Points should get heavy
snow too from this event.

Once again the inland areas will just be cold with partly cloudy
to mostly clear skies Wednesday night into Thursday. Highs may not
reach 10 degrees in areas outside the lake effect snow areas.

The bottom line is winter weather will continue through this week.

.LONG TERM...(Thursday night through Monday)
Issued at 310 AM EST Tue Jan 2 2018

Lake effect snow showers will continue Thursday night through Friday
and will be most prevalent mainly west of US-131 in a nnw flow
regime with h8 temps down around -22 to -24 C through then.

Heavy lake effect snow accumulations are possible across western
portions of our lakeshore counties since the dgz should be
saturated. We also expect airmass preconditioning/added moisture
from Lake Superior preconditioning in the nnw flow pattern.

A high pressure ridge will build down from the nnw Friday and setup
potential for excellent radiational cooling conditions
Thursday night and especially for Friday night with skies
potentially clearing near to east of US-131 in conjunction with calm
winds and extensive snow cover.

Another interesting aspect to this is that land breeze convergence
over Lake Michigan will potentially result in interesting mesoscale
processes with potential for one or several mesolows to develop that
could bring more accumulating snow to portions of the lakeshore
counties Thursday night and Friday night.

Sub zero min temps are expected east of US-131 Thursday night and
temperatures should fall to 5 to 15 degrees below zero near to east
of US-131 Friday night when radiational cooling conditions look most
optimal with the ridge overhead.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1100 PM EST Mon Jan 1 2018

MVFR conditions will continue at all the terminals overnight due
to low clouds. In addition light snow showers will continue to
affect our western terminals (KMKG... KGRR... KAZO and perhaps
KBTL) overnight before tapering off to flurries Tuesday morning.

Conditions will gradually improve to VFR Tuesday morning through
Tuesday afternoon. Winds will increase out of the southwest to 15
to 30 kts from Tuesday afternoon through Tuesday evening. Snow
showers and MVFR conditions will likely develop at KMKG by around
05Z Wednesday.

&&

.MARINE...
Issued at 310 AM EST Tue Jan 2 2018

It will get rather breezy today as the system moves across the
norther Great Lakes. It would seem we should stay just outside
winds strong enough for gales. Even so I would expect small craft
advisory winds and waves into Friday. I extended the Small Craft
headlines through the end of near shore forecast.

By the way there is ice in the Near Shore (can see it in some of
the web cams) based on the GLERL ice analysis. The GLERL forecast
for the lake ice is for it to be blown out of our near shore areas
due to the strong winds by Thursday.

&&

.HYDROLOGY...
Issued at 325 PM EST Mon Jan 1 2018

A probable ice jam downstream of Evart is leading to a rise of the
Muskegon River to slightly above bankfull at Evart. The rise has
stopped for the moment and the river level is expected to gradually
fall, though ice jammed rivers can fluctuate unpredictably.

A few gauges including Smyrna, Whitehall, Portland, and Eagle may be
reading too high due to ice affecting the gauges. Others are showing
minor rises in river levels which may be due to ice constricting the
flow downstream. Relentless cold will keep the rivers and the
snowpack frozen at least into next week. Freeze-up ice jams do not
typically result in significant flooding, but if a break-up ice jam
forms later this winter during a thaw it would be more concerning.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 1 AM Wednesday to 7 PM EST Thursday
     for MIZ037-043-050-056-064-071.

     Wind Chill Advisory until 1 PM EST this afternoon for MIZ071>074.

LM...Small Craft Advisory until 7 AM EST Thursday for LMZ844>849.

&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...Laurens
AVIATION...Laurens
HYDROLOGY...CAS
MARINE...WDM
Hazardous weather outlook, Jan 1, 11:26 AM EST, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1126 AM EST Mon Jan 1 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-020915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1126 AM EST Mon Jan 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Locally slick roads are possible today due to some snow showers that
will be around.

Late tonight hazardous wind chills may redevelop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of snow is possible for Tuesday night into
Wednesday...followed by lake effect snow showers. This may result
in slick travel conditions. Yet another storm system could move in
with snow later in the weekend or early next week.

Subzero wind chills will occur at times.

With ice continuing to develop in the rivers...fluctuating water
levels will be possible through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-020915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1126 AM EST Mon Jan 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Hazardous conditions to small craft are forecasted through
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The hazardous conditions will persist through much of the week for
small craft. An elevated risk for gales exists for Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 2:24 AM ESTWinter Weather AdvisoryGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren4 days
Jan 2, 11:26 AM ESTRiver Flood AdvisoryGRROsceola4 days
Jan 2, 3:06 PM ESTWind Chill AdvisoryGRRBarry, Calhoun, Eaton, Ingham, Jackson, Kalamazoo15 hr

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.